Hail, Tuscola
- When
- July 11, 1:52 PM EST
- Where
- Tuscola County, 2.87 mi ENE of Juniata
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.370, -83.420
Scattered severe thunderstorms develop during a the afternoon of July 11, 2023, as a strong cold front sagged southward across the area. Tree damage from straight line winds was the main hazard, but 2 reports of 1 inch hail were also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Scattered severe thunderstorms develop during a the afternoon of July 11, 2023, as a strong cold front sagged southward across the area. Tree damage from straight line winds was the main hazard, but 2 reports of 1 inch hail were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 11, 12:58 PM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 158 PM EDT Tue Jul 11 2023 .AVIATION... A cold front has cleared MBS this afternoon where winds have veered northerly. The front will act as a focus for afternoon/evening convection as it progresses southeastward with fresh activity now percolating. Coverage thus far has run much leaner than several model solutions, but still expect some degree of thunder at all terminals through late evening given decent instability, shear, and dynamics. High-based pre-frontal clouds ensure ceilings remain elevated in the near-term, but could see dips to MVFR with thundershower activity. Deterministic model soundings have trended more bullish with clouds overnight and did include a period of MVFR ceilings late tonight and Wednesday morning. Bases could be slow to lift as the front stalls out near Ohio which helps support rounds of showers later Wednesday morning. .DTW THRESHOLD PROBABILITIES... * Medium confidence for ceiling at or below 5000 feet this evening then low late tonight and Wednesday morning. * Medium confidence for thunderstorms 21-01Z today. && .PREV DISCUSSION... Issued at 1118 AM EDT Tue Jul 11 2023 UPDATE... Notable morning observational trends play into assessment of thunderstorm potential this afternoon in SE Mi and in full support of the Marginal severe risk. Early morning convection across the central Great Lakes was tied to a plume of elevated instability migrating SW to NE over the region holding MUCAPE near 1000 J/kg. This continues into the afternoon associated with the inbound surface to 700 mb theta-e ridge just ahead of the mid level trough, both of which setup an improving larger scale environment for surface based storms along the cold front this afternoon. The above mentioned morning elevated convective trends and ongoing strong surface heating suggest the higher end of 1500 to 2500 J/kg surface based CAPE ranges from guidance are reachable with a peak MLCAPE around 1500 J/kg from about 18Z to 21Z. Combine this with the southern fringe of the mid level trough providing a strengthening wind profile and at least weak vertical motion support for added confidence in organized convection. A survey of forecast wind profiles indicates 0-6 km shear approaches 30 knots by 21Z with 35 to 40 knot flow at 500 mb hinting at a trend from multicell clusters toward entry level linear convective mode mid to late afternoon. Damaging wind gusts then remain the primary hazard in the higher cores and/or best organized linear segments possibly enhanced by some mid level dry air feeding in from the upper Midwest and western Great Lakes. Early initiation timing may just miss the Tri Cities and northern Thumb to the south but start out north of I-69 and then develop NW to SE toward metro Detroit with increasing coverage and maturing storms expected mid to late afternoon. PREV DISCUSSION... Issued at 327 AM EDT Tue Jul 11 2023 DISCUSSION... Height falls emanating south of a seasonally strong upper level low pressure system across north central Canada underway early this morning over the northern great lakes. Attendant cold front anchored to the lead edge settles across northern lower mi through the morning period, accompanied by a narrow plume of higher moisture quality and perhaps a lingering element of convective shower activity and remnant higher cloud debris. This frontal timing affords a meaningful window for boundary layer destabilization locally today, particularly as moisture pools invof of the boundary north of M-59 this afternoon. Slight upward trend noted in prospective instability, with near term guidance suggesting 1200- 1500 j/kg of mlcape across the northern forecast area. Combination of frontal convergence and weak dcva will work to engage this steepening lapse rate environment, supporting scattered convective development mainly within the 18z to 00z window as the boundary sags southward with time. Inbound mid level speed max provides a noted increase in speed shear with time as well, offering potential for stronger updrafts to attain greater organization. This environment continues to highlight a standard marginal level severe risk, maintaining the possibility for isolated occurrences of damaging wind gusts and/or large hail to materialize during the peak heating cycle. Lower amplitude quasi-zonal west-northwest mid level flow left behind for Wednesday as the initial period of height falls shear to the northeast. This process proves sufficient enough to ease the surface front south of the border by morning, before stalling over the northern Ohio valley. Attention then turns to behavior of the first in a series of mid level waves transiting the mean flow. Convective organization and downstream expansion likely over the central plains tonight as associated larger scale forced ascent engages a higher magnitude plume of instability. Tendency for any resulting MCS to propagate toward the east-southeast given orientation of the mean 300-850 mb thickness fields, with perhaps an eventual shift more toward the southeast and along the main instability gradient. Depending on exact latitudinal placement of this evolution /tied to positioning of the wave/, this possibly positions southeast Michigan within the northern fringe of this activity. In addition, a subset of model guidance suggests a more active frontal zone will emerge again throughout the day, supported by a combination of mid level deformation and weak isentropic ascent tied to the parent upper wave. Any realized forced ascent would certainly capitalize on a residually moist profile /particularly south/, characterized by pw over 1.5" within a generally deep, moist adiabatic profile. This presents a case for some periods of locally heavy rainfall. Any possible convective severity across the south reliant on establishing a meaningful window for destabilization ahead of any inbound convective line, with the probability diminishing the earlier activity arrives/develops. Still a very muddled picture overall, outgoing forecast will hold the line with rainfall becoming likely late Wednesday into early Wednesday night. Large scale pattern varies little through the end of the work week and likely right through the weekend, with conditions still governed by a weakly cyclonic, perturbed lower amplitude flow. This will leave southeast Michigan susceptible to additional opportunities for convection, again with strong reliance on still ill-defined, smaller scale sources of forced ascent. Temperature profile to remain generally seasonable with no meaningful warming trend noted, with any daily fluctuation dependent on scale/timing of precip episodes. MARINE... A slow moving cold front associated with a strong low pressure system over northern Ontario has made it down to the straits and will continue moving south through the day. Southwesterly winds ahead of the front look to top out around 20 knots with offshore winds largely mitigating any wave issues in the nearshore zones. There remains a short period where winds funneling out of Saginaw Bay may excite waves a little more but guidance still has them only maxing out around 3 feet. A weak gradient behind the front will reduce the strength of the cold air advection and potential for the northwesterly winds to exceed 20 knots. The front will stall across the southern Great Lakes tonight and then a weak low pressure system will track along it on Wednesday through the region. This low will bring the next chance of precipitation Wednesday evening and overnight. A broad upper level trough will remain over the Great Lakes through the end of the week so additional chances of showers will be possible. HYDROLOGY... Potential for intervals of showers and thunderstorms will exist throughout the mid and late week period. The passage of a cold front will lead to the development of scattered showers and thunderstorms this afternoon and evening. Isolated cells may be capable of heavy downpours, resulting in localized rainfall amounts in excess of a half inch. This frontal boundary will linger near the Ohio border tonight and Wednesday, acting as a potential focus for additional rounds of showers and thunderstorms tonight through Wednesday night. While confidence in a more widespread area of heavy rainfall remains low, periods of locally higher rainfall rates will be possible during this time. Broader rainfall totals between a half inch to an inch are possible, with localized higher amounts especially for areas along and south of I-94. This could lead to ponding of water on roadways and localized flooding of urban and typical flood prone areas. This unsettled pattern may result in additional showers and thunderstorms Thursday and Friday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....KGK UPDATE.......BT DISCUSSION...MR MARINE.......DRK HYDROLOGY....MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 346 AM EDT Tue Jul 11 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 346 AM EDT Tue Jul 11 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening as a cold front settles across the region. The potential exists for isolated storms to become severe, capable of producing wind gusts to 60 mph and large hail. Storm motion will be west to east at 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic showers and thunderstorms may develop during the late week period as unsettled conditions exist across the region. There is potential for heavy rainfall and gusty winds to accompany the strongest showers and thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 346 AM EDT Tue Jul 11 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening as a cold front settles across the region. The potential exists for isolated storms to become severe, capable of producing wind gusts to 60 mph and large hail. Storm motion will be west to east at 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic showers and thunderstorms may develop during the late week period as unsettled conditions exist across the region. There is potential for heavy rainfall and gusty winds to accompany the strongest showers and thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement
National Weather Service Detroit/Pontiac MI
936 AM EDT Tue Jul 11 2023
MIZ047-048-111430-
Bay MI-Midland MI-
936 AM EDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of Bay and central
Midland Counties through 1030 AM EDT...
At 935 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Midland around 1000 AM EDT.
Auburn around 1005 AM EDT.
Kawkawlin and Linwood around 1015 AM EDT.
Bay City around 1020 AM EDT.
Essexville around 1025 AM EDT.
Munger around 1030 AM EDT.
Other locations impacted by this storm include Averill, Bombay,
Crump, Willard, Hope, Bay City State Recreation Area and North
Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8452 4381 8436 4383 8436 4383 8393
4379 8392 4375 8394 4368 8391 4365 8385
4361 8371 4348 8370 4348 8382 4352 8382
4352 8405 4357 8405 4359 8452
TIME...MOT...LOC 1335Z 273DEG 28KT 4365 8440
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KGKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
148 PM EDT Tue Jul 11 2023
MIZ062-111830-
Lapeer MI-
148 PM EDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of southern Lapeer
County through 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metamora, or near Lapeer, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dryden and Lum around 200 PM EDT.
Imlay City around 205 PM EDT.
Almont around 210 PM EDT.
Other locations impacted by this storm include Attica, Thornville and
Goodland Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4288 8335 4309 8337 4316 8300 4289 8299
TIME...MOT...LOC 1748Z 264DEG 27KT 4300 8325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MVSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
202 PM EDT Tue Jul 11 2023
MIZ055-063-111900-
Sanilac MI-St. Clair MI-
202 PM EDT Tue Jul 11 2023
...Strong thunderstorms will impact portions of southern Sanilac and
St. Clair Counties through 300 PM EDT...
At 202 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brown City to near Capac to Almont.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Melvin around 215 PM EDT.
Yale, Peck and Emmett around 220 PM EDT.
Memphis around 235 PM EDT.
Port Huron and Lakeport around 250 PM EDT.
Marysville around 300 PM EDT.
Other locations impacted by these storms include North Street, Birch
Beach, Lynn Township, Amador, Goodells, Brockway, Smiths Creek,
Valley Center, Wadhams and Riley Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 8242 4293 8246 4288 8247 4289 8274
4290 8274 4289 8298 4327 8300 4333 8253
4321 8247 4317 8247 4306 8242
TIME...MOT...LOC 1802Z 272DEG 27KT 4318 8299 4304 8294 4291 8307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MVThe Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
15 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was reported blown down near Mayville, along with wires down.
A tree and large limbs were reported down, along with small hail.
Numerous trees and wires reported down, some trees fell onto houses. A 20 foot pontoon boat was also filpped on Halfmoon Lake.
A tree was blown onto the road.
Large tree limbs reported blown down.
Large tree limbs reported down, some causing damage to house siding.
Numerous large tree limbs reported down.
Numerous trees reported blown down with damage to a barn.
Large trees limbs reported down on the road.
Numerous trees observed blown down.
Large tree limbs reported down.
Trees observed uprooted, along with numerous tree limbs down.
A snapped power pole was repored, along with large tree limb on a house.
Tree limbs reported down throughout Marine City.
Large tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110511, 1110512, 1110513, 1110514, 1110515, 1110516, 1110517, 1110518, 1110519, 1110520, 1110521, 1110524, 1110525, 1110529, 1110526, 1110528, 1110527.